Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 22, NWS Blacksburg, VA

May 27, 2014Bedford County, Campbell County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 27, 2014, 5:41 PM EDT for Bedford County, Campbell County, City of Lynchburg, Virginia. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2014, 5:41 PM EDT (21:41 UTC)
Expired
May 27, 2014, 6:45 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, VA, Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:53 PM EDTHAIL 13 Ese Forest, VAWYNDHURST DRIVE
May 27, 6:00 PM EDTHAIL 0.756 Ene Evington, VAPEA TO DIME SIZE HAIL IN THE YELLOW BRANCH AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WUUS51 KRNK 272141
SVRRNK
VAC019-031-680-272245-
/O.NEW.KRNK.SV.W.0022.140527T2141Z-140527T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  THE SOUTHWESTERN CITY OF LYNCHBURG IN CENTRAL VIRGINIA...
  EAST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 645 PM EDT

* AT 541 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  TIMBERLAKE...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LYNCHBURG...
  RUSTBURG...
  FOREST...
  LYNCHBURG AIRPORT...
  AND TIMBERLAKE. 

THIS INCLUDES LIBERTY UNIVERSITY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3716 7909 3734 7938 3743 7927 3729 7898
TIME...MOT...LOC 2141Z 306DEG 13KT 3734 7926 

HAIL...1.00IN
WIND...60MPH

$$

DS
2 follow-up statements
672 
WWUS51 KRNK 272216
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 PM EDT TUE MAY 27 2014

VAC019-031-680-272245-
/O.CON.KRNK.SV.W.0022.000000T0000Z-140527T2245Z/
CAMPBELL VA-CITY OF LYNCHBURG VA-BEDFORD VA-
616 PM EDT TUE MAY 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR
CENTRAL CAMPBELL AND EAST CENTRAL BEDFORD COUNTIES AND THE CITY OF
LYNCHBURG...

AT 614 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LYNCHBURG 
AIRPORT...MOVING SOUTHEAST AT 10 MPH. ANOTHER THUNDERSTORM...WEST OF 
GOODE...IS MOVING EASTWARD TOWARD THE BEDFORD COUNTY PORTION OF THE 
WARNING. THIS STORM IS STRENGTHENING...AND MAY REACH SEVERE LEVELS.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
RUSTBURG...
FOREST...
LYNCHBURG AIRPORT...
AND TIMBERLAKE. 

THIS INCLUDES LIBERTY UNIVERSITY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3716 7909 3734 7938 3743 7927 3729 7898
TIME...MOT...LOC 2214Z 305DEG 9KT 3729 7918 

HAIL...<.75IN
WIND...60MPH

$$

DS
717 
WWUS51 KRNK 272246
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT TUE MAY 27 2014

VAC019-031-680-272255-
/O.EXP.KRNK.SV.W.0022.000000T0000Z-140527T2245Z/
CAMPBELL VA-CITY OF LYNCHBURG VA-BEDFORD VA-
646 PM EDT TUE MAY 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL CAMPBELL AND EAST CENTRAL BEDFORD COUNTIES AND THE CITY OF
LYNCHBURG HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3716 7909 3734 7938 3743 7927 3729 7898
TIME...MOT...LOC 2241Z 306DEG 13KT 3729 7918 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:55 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 27, 3:55 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT TUE MAY 27 2014

.SYNOPSIS...
BACKDOOR FRONT WILL SLIDE SOUTH TOWARD THE MID ATLANTIC
TONIGHT...AND CROSS OUR AREA BY THURSDAY. HIGH PRESSURE WORKS IN
BEHIND IT WEDGING ACROSS THE REGION BY SATURDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
AS OF 330 PM EDT TUESDAY...

STRONG CONVECTION ONGOING OVER THE NW PIEDMONT OF NC...AND PORTIONS
OF SOUTHSIDE VA. AREA OVER THE NEW RIVER VALLEY AND SRN WV HAS
QUIETED DOWN...BUT EXPECT CONVECTION NOW OVER ERN KY/WRN WV TO SHIFT
ESE TOWARD THIS AREA BY EARLY EVENING. THINK CONVECTION
WEAKENS...TAPERS OFF BY MIDNIGHT...WITH OVERNIGHT STAYING PARTLY TO
MOSTLY CLOUDY WITH MUGGY AIRMASS IN PLACE. LOWS RANGING FROM THE
UPPER 50S ACROSS THE VALLEYS OF THE WEST TO LOWER TO MID 60S
ELSEWHERE.

WEDNESDAY...BACKDOOR FRONT EDGES CLOSER. MODELS DEPICT A BETTER
SHORTWAVE/VORT TRACKING OVER THE SHENANDOAH VALLEY INTO THE CENTRAL
PIEDMONT OF VA WED AFTERNOON. WESTERLY COMPONENT MAY ACT HINDER
CONVECTION SOUTH OF THE BCB-ROA CORRIDOR...BUT ENOUGH OUTFLOW
BOUNDARIES AND SUFFICIENT HEATING SHOULD ALLOW FOR AT LEAST SCT
CONVECTION IN THE AFTERNOON. FURTHER NORTH THE SHORTWAVE WILL SERVE
TO ENHANCE CHANCES HERE...FROM LEWISBURG TO LYNCHBURG. HIGH TEMPS
SOMEWHAT TRICKY GIVEN COMPRESSIONAL WARMING VS. CLOUD COVER. WENT
TOWARD MET MOS WITH AROUND 90 FROM THE THE NC FOOTHILLS EAST TO
SOUTHSIDE VA...WITH UPPER 80S LYH-ROA...AND LOWER TO MID 80S WEST.

THE MODELS CONTINUE TO DEPICT THE THREAT OF SHOWERS AND STORMS WED
NIGHT AS THE FRONT EDGES CLOSER AND ANOTHER PIECE OF VORT ENERGY
MOVES ALONG THE FRONT INTO WV BY 12Z THU. KEPT HIGHER POPS OVER THE
NORTH TO CHANCE IN THE SOUTH. LOWS AGAIN WILL BE MUGGY WITH LOWER TO
MID 60S MOST LOCATIONS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...

AS OF 330 PM EDT TUESDAY...

SPLIT FLOW PATTERN WILL CONTINUE WITH A CLOSED UPPER LOW AND
ASSOCIATED DEEP TROPICAL PACIFIC MOISTURE LOCATED ACROSS THE
TX/LA/MS REGION...A 588DM UPPER RIDGE RELATIVELY STATIONARY IN THE
MIDWEST/OH VALLEY REGION...AND A DEEP UPPER LOW SLOWLY SAGGING
SOUTHWARD ALONG THE NORTHEAST/MID-ATLANTIC COAST. THE LATER SYSTEM
WILL BE THE PRIMARY WEATHER MAKER FOR OUR REGION. THE UPPER LOW OVER
TX/LA WILL DISSIPATE AND THE ASSOCIATED CIRCULATION/MOISTURE WILL
DRIFT BACK SW INTO THE EASTERN GULF UNDER THE MIDWEST UPPER RIDGE.
THIS SYSTEM WILL NOT BE A FACTOR IN OUR WEATHER.

A BACKDOOR COLD FRONT AND ASSOCIATED BAROCLINIC ZONE ORIENTED FROM
NW-SE WILL CONTINUE TO SAG SOUTHWARD THROUGH THE CWA. ALONG AND TO
THE SOUTH OF THIS BOUNDARY EXPECTED SCATTERED-NUMEROUS
SHRA/TSRA. GREATER THUNDERSTORM COVERAGE WILL BE DURING THE
AFTERNOON/EVENING AND WITH TIME FOCUSED MORE ACROSS SW VA/NW NC AS
THE MARITIME AIR MASS BEHIND THE FRONT STABILIZES THE LOWER
ATMOSPHERE ACROSS NORTHERN/EASTERN/CENTRAL VA. AS WITH
WED...DYNAMICS ARE WEAK AT BEST AND ACTIVITY WILL LARGELY BE
THERMODYNAMICALLY DRIVEN. AT THIS POINT...THU APPEARS TO BE THE LAST
DAY TO WARRANT LIKELY POPS AS VERY DRY MID-LEVEL AIR ON THE BACK
SIDE OF THE NE/MID-ATLANTIC UPPER LOW ADVECTS SOUTHWESTWARD INTO ALL
AREAS EXCEPT FAR SW VA AND THE NW NC MOUNTAINS. HAVE REDUCED POPS TO
SLIGHT CHC/LOW CHC AND CONFINED TO FAR SW PARTS OF THE CWA NEAREST
THE BACKDOOR FRONTAL BOUNDARY. THE THREAT FOR THUNDER WILL ALSO BE
INCREASINGLY LIMITED EVEN IN THESE AREAS. MAIN CONCERN
AGAIN...MAINLY THU...WILL BE ISOLATED PULSE SEVERE...PROBABLY LESS
LIKELY THAN TUE/WED BECAUSE OF EXTENSIVE CLOUD COVER...AND LOCALLY
HEAVY RAINFALL.

MARITIME FLOW AND CLOUD COVER WILL HOLD TEMPS NEAR OR SLIGHTLY BELOW
NORMAL THU/FRI...WITH A WARMING TREND TO JUST ABOVE NORMAL AGAIN BY
THE WEEKEND AND EARLY NEXT WEEK AS THE UPPER RIDGE AMPLIFIES JUST TO
THE WEST OF THE REGION.
&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 340 PM EDT TUESDAY...

THE BACKDOOR FRONT WILL BEGIN TO RETURN NORTHWARD BY EARLY NEXT WEEK
AS THE BROAD UPPER RIDGE PERSISTS ACROSS THE REGION AND EXPANDS
EASTWARD THROUGH MUCH OF THE EASTERN U.S. THROUGH THE PERIOD.
YESTERDAY...THE GFS/ECMWF WERE AT ODDS AS TO HOW QUICKLY THE
MOISTURE WOULD RETURN TO THE REGION FROM THE WEST. THE GFS HAS NOW
COME AROUND TO THE ECMWF INDICATING THAT DEEP MOISTURE WILL RETURN
TO THE AREA...AT LEAST WESTERN AREAS...AS QUICKLY AS MONDAY EVENING
ACROSS THE ALLEGHANYS...THEN AS FAR EAST AS THE BLUE RIDGE ON TUE.
HAVE LEANED TOWARD HPC GUIDANCE FOR THIS PERIOD...WHICH HAD
REASONABLE HIGH CHC POPS WEST TO SLIGHT CHC POPS EAST.

850MB TEMPS SHOWING A NOTICEABLE WARMING TREND THROUGH NEXT WEEK AS
WELL...AS WOULD BE EXPECTED UNDER THE BROAD UPPER RIDGE. BY THE END
OF THE EXTENDED PERIODS...PORTIONS OF THE NEW RIVER VALLEY AND
PIEDMONT FLIRTING WITH THE +20C MARK...WITH WIDESPREAD +18C ACROSS
MUCH OF THE CWA. THIS WILL RESULT IN ABOVE NORMAL TEMPERATURES MOST
AREAS WITH HIGHS IN THE 80S MOUNTAINS AND INTO THE LOW 90S ACROSS
THE PIEDMONT AND ADJACENT AREAS.

WITH AN UNDERLYING BROAD UPPER RIDGE ESTABLISHED ACROSS THE
REGION...DO NOT FORESEE ANY MAJOR WEATHER EVENTS...BUT ISOLATED
SEVERE THUNDERSTORMS WILL BE QUITE POSSIBLE WITH THE INCREASINGLY
HOT TEMPERATURES.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AS OF 130 PM EDT TUESDAY...

SCATTERED COVERAGE OF SHRA/TSRA TO STICK AROUND INTO EARLY
EVENING/01Z BEFORE DISSIPATING. LOOKS LIKELY THAT DAN/LWB WILL GET
A PERIOD OF TSRA BETWEEN 19-21Z. OTHERWISE VFR EXPECTED OUTSIDE OF
ANY STORMS...ALTHOUGH BLF CIGS STAYING MVFR TO EARLY EVENING.

TONIGHT...THE ISSUE WILL BE IF MID/HIGH CLOUDS IMPACT FOG
FORMATION OVERNIGHT. THINK THE CLOUD COVER WILL BE THERE...SO ONLY
TAKING LWB/BCB/LYH/DAN TO LOW END MVFR/HIGH END IFR LATE TONIGHT.
POSSIBILITY EXISTS GIVEN THE RAIN THIS AFTERNOON THAT LOWER VSBYS
NOT OUT OF THE QUESTION.

FOG GOING TO LIFT AFTER 12Z...TO BKN MID/HIGH CLOUDS WITH SCT/BKN
LOWER CU/SC INTO BLF/LWB...WHERE NEXT THREAT OF SHRA/TSRA ARRIVES
AFTER 14Z....BUT COVERAGE NOT HIGH ENOUGH TO HAVE THEM IN THE
PREDOMINATE GROUP...JUST VCTS.

THROUGH THURSDAY...THE WEATHER PATTERN FAVORS CHANCE FOR
AFTERNOON AND EVENING SHOWER AND THUNDERSTORMS...AND MVFR FOG
OVERNIGHT ESPECIALLY AT THE CLIMATOLOGICALLY FAVORED SITES SUCH AS
LWB/BCB/LYH. BEST COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE ON
THURSDAY WITH A COLD FRONT PUSHING THROUGH THROUGH THE AREA. THE
FRONT WILL BRING DRIER AIR AND VFR CONDITIONS BACK INTO THE REGION
FOR FRIDAY NIGHT AND SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...AMS/PM/WP
Hazardous weather outlook, May 27, 3:40 PM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT TUE MAY 27 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-281945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
340 PM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS THROUGH THIS EVENING COULD BE STRONG WITH
GUSTY WINDS AND SMALL HAIL. AN ISOLATED SEVERE STORM IS NOT OUT OF
THE QUESTION...WITH DAMAGING WINDS AND QUARTER SIZE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
WEDNESDAY AND THURSDAY. SOME STORMS MAY PRODUCE STRONG...GUSTY
WINDS AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 3:56 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT TUE MAY 27 2014

VAZ024-272015-
ROCKBRIDGE VA-
356 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 415 PM EDT

* AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR VESUVIUS...MOVING TO THE EAST AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  VESUVIUS.

LAT...LON 3792 7919 3788 7915 3786 7914 3785 7915
      3788 7923 3793 7921
TIME...MOT...LOC 1953Z 284DEG 18KT 3789 7919

DS
Special weather statement, May 27, 4:09 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT TUE MAY 27 2014

VAZ035-272045-
AMHERST VA-
409 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTH CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...

* UNTIL 445 PM EDT

* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ELON...MOVING TO THE EAST AT 10 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  ELON.

LAT...LON 3746 7913 3746 7919 3748 7922 3751 7923
      3750 7925 3750 7926 3753 7927 3757 7915
TIME...MOT...LOC 2006Z 264DEG 9KT 3751 7924

DS
Special weather statement, May 27, 4:22 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT TUE MAY 27 2014

NCZ020-272045-
YADKIN NC-
422 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 445 PM EDT

* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR COURTNEY...MOVING TO THE EAST AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  HUNTSVILLE...
  LONE HICKORY...
  AND COURTNEY.

LAT...LON 3605 8071 3606 8073 3610 8072 3610 8051
      3606 8051 3605 8050
TIME...MOT...LOC 2019Z 277DEG 16KT 3607 8066

DS
Special weather statement, May 27, 4:57 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT TUE MAY 27 2014

VAZ035-046-047-272130-
APPOMATTOX VA-AMHERST VA-BUCKINGHAM VA-
457 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTH CENTRAL APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  EAST CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...
  NORTHWESTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...

* UNTIL 530 PM EDT

* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SCHUYLER TO
  NEAR AMHERST...MOVING TO THE SOUTHEAST AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF
  STORMS.

* LOCATIONS IMPACTED INCLUDE...
  BENT CREEK...
  RIVERVILLE...
  NEW GLASGOW...
  CENTENARY...
  AND WINGINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3746 7889 3760 7907 3766 7896 3755 7890
      3754 7883 3758 7883 3760 7881 3763 7882
      3763 7872 3770 7869 3768 7866 3769 7864
      3772 7865 3776 7861 3776 7858 3771 7848
TIME...MOT...LOC 2053Z 305DEG 18KT 3778 7870 3759 7903

DS
Special weather statement, May 27, 5:10 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EDT TUE MAY 27 2014

VAZ023-272145-
BOTETOURT VA-
510 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 545 PM EDT

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR SPRINGWOOD...MOVING TO THE EAST AT 15
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BUCHANAN...
  SPRINGWOOD...
  AND ARCADIA.

LAT...LON 3755 7957 3745 7963 3748 7966 3747 7970
      3753 7985 3760 7980
TIME...MOT...LOC 2106Z 291DEG 13KT 3756 7975

DS
Special weather statement, May 27, 5:36 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT TUE MAY 27 2014

VAZ045-272200-
CAMPBELL VA-
536 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTH CENTRAL CAMPBELL COUNTY IN CENTRAL VIRGINIA...

* UNTIL 600 PM EDT

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR TIMBERLAKE...MOVING TO THE SOUTHEAST AT
  15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BOCOCK...
  TIMBERLAKE...
  AND LYNCHBURG AIRPORT.

THIS INCLUDES LIBERTY UNIVERSITY.

LAT...LON 3725 7914 3732 7928 3739 7924 3739 7923
      3736 7907
TIME...MOT...LOC 2132Z 301DEG 12KT 3735 7924

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:34 AM EDTSpecial Weather StatementRNKFloyd56 min
May 27, 12:30 PM EDTSpecial Weather StatementRNKFranklin45 min
May 27, 12:33 PM EDTSpecial Weather StatementRNKSmyth42 min
May 27, 1:17 PM EDTSpecial Weather StatementRNKFranklin, Pittsylvania43 min
May 27, 1:20 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington40 min
May 27, 1:34 PM EDTSpecial Weather StatementRNKCity of Martinsville41 min
May 27, 1:54 PM EDTSpecial Weather StatementRNKCity of Danville66 min
May 27, 2:09 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Botetourt, City of Covington66 min
May 27, 2:19 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville56 min
May 27, 2:30 PM EDTSpecial Weather StatementRNKPittsylvania30 min
May 27, 2:45 PM EDTSpecial Weather StatementRNKCampbell30 min
May 27, 2:55 PM EDTSpecial Weather StatementRNKBotetourt35 min
May 27, 3:12 PM EDTSpecial Weather StatementRNKRockbridge33 min
May 27, 3:17 PM EDTSpecial Weather StatementRNKHalifax28 min
May 27, 3:43 PM EDTSpecial Weather StatementRNKBath32 min
May 27, 3:47 PM EDTSpecial Weather StatementRNKAlleghany28 min
May 27, 3:56 PM EDTSpecial Weather StatementRNKCity of Buena Vista19 min
May 27, 4:09 PM EDTSpecial Weather StatementRNKCity of Lynchburg36 min
May 27, 4:57 PM EDTSpecial Weather StatementRNKBuckingham33 min
May 27, 5:10 PM EDTSpecial Weather StatementRNKBotetourt35 min
May 27, 5:25 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham95 min
May 27, 5:36 PM EDTSpecial Weather StatementRNKCity of Lynchburg24 min
May 27, 5:45 PM EDTSpecial Weather StatementRNKBath30 min
May 27, 6:34 PM EDTSpecial Weather StatementRNKBedford26 min
May 27, 6:44 PM EDTAreal Flood AdvisoryRNKCampbell, City of Lynchburg2 hr
May 27, 6:48 PM EDTSpecial Weather StatementRNKCity of Lynchburg27 min
May 27, 6:50 PM EDTSpecial Weather StatementRNKRockbridge25 min
May 27, 6:58 PM EDTSpecial Weather StatementRNKTazewell32 min
May 27, 6:59 PM EDTSpecial Weather StatementRNKBland31 min
May 27, 7:12 PM EDTSpecial Weather StatementRNKBedford33 min
May 27, 7:14 PM EDTSpecial Weather StatementRNKBuchanan31 min
May 27, 7:17 PM EDTSpecial Weather StatementRNKCity of Radford28 min
May 27, 7:41 PM EDTSpecial Weather StatementRNKWythe34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.